advertisement

Childhood-diseases

Question
Posted by: MOM | 2004/10/29

Q.

Crying when doing number 2

Hi
My baby (5 months) cries every time he does number 2. He is not constipated (but as a preventative measure, I give him a light suppository every week). As soon as it is ‘that’ time and he needs to start pushing, he gets red in the face and cries from pain (even tears start rolling). What can cause this and what can I do?

Expert's Reply

A.

Paediatrician

By far the most common cause would be constipation, which is reflected by the difficulty with which he passes the stool. Giving suppositories as a preventative measue is definitely not indicated and may even worsen the problem. Trying a non-stimulating laxative like lactulose syrup would be my initial advice. This medication often takes dialy dosing for 2-3days before it works, but it is safe and effective. Discuss this with your doctor or pharmacist.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

2
user comments

C.

Posted by: Purple | 2004/11/02

I presume that he is bottle fed, as a breast fed baby under 6 months isn't having solids and doesn't get constipated.

Perhaps try changing his formula. Try one with less iron in it, as iron can cause constipation.

When he starts on solids at 6 months, give lots of fruit, especially prunes. Offer water to drink as well, as keeping well hydrated helps with constipation.

Reply to Purple
Posted by: dr anonymous | 2004/10/30

Dear mom,

It seems as if your baby has developed a fissure in his anus.( A crack).
A very common condition & easily treatable.
Apply a zinc based cream to his anus from outside and just a litle inside after EVERY nappy change. A good cream on the market is "Fissans bum cream".
If it does not settle in a day or two, then visit your peadiatrician. You might need a precription of glycerine suppositories to soften his stools.
This advice does not exempt you from seeing your doctor.

Reply to dr anonymous

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.